Following reports of 100 cases of Guillain-Barré syndrome in vaccine recipients, the Food and Drug Administration (FDA) is adding a warning label to the Johnson & Johnson COVID-19 vaccine.
In a statement on Monday, July 12, the FDA said 95 of the cases were severe enough to require hospitalization, and one person died. Guillain-Barré (GBS) is a rare autoimmune nerve disorder that causes muscle weakness. It can also induce paralysis in rare cases.
The cases, which are being investigated by the FDA and the Centers for Disease Control and Prevention (CDC), “have largely been reported about two weeks after vaccination and mostly in males, many aged 50 years and older,” the CDC stated.
After experiencing post-vaccination symptoms, the revised caution suggests getting medical help immediately “weakness or tingling sensations (especially in the legs or arms) worsening or spreading to other parts of the body, difficulty walking, difficulty with facial movements including speaking, chewing or swallowing, double vision or inability to move eyes, or difficulty with bladder control or bowel function.”
On the other hand, the FDA refrained from establishing a link between the vaccine and the rare disorder.
“Although the available evidence suggests an association between the Janssen vaccine and increased risk of GBS, it is insufficient to establish a causal relationship,” the statement said, adding, “Importantly, the FDA has evaluated the available information for the Janssen COVID-19 Vaccine and continues to find the known and potential benefits clearly outweigh the known and potential risks.”
According to a CDC spokesperson Kristen Nordlund, the CDC and FDA are also monitoring reports of GBS in those who received Johnson & Johnson’s (Janssen) COVID-19 Vaccine.
Nordlund is a health communication specialist and special assistant to the director of communications at the CDC.
In an email to Fox News, Nordland wrote, “Reports of GBS after receipt of the J&J/Janssen COVID-19 Vaccine in the Vaccine Adverse Event Reporting System (VAERS) are rare, but do likely indicate a small possible risk of this side effect following this vaccine.”
“These cases have largely been reported about two weeks after vaccination and mostly in males, many aged 50 years and older,” she added.
After over 321 million doses were provided in the United States, Nordlund and the FDA indicated there is no evidence of a similar trend with mRNA vaccines (Pfizer-BioNTech and Moderna). However, she stated that an independent committee of specialists advising the CDC plans to debate the topic at a future meeting, though the date has not yet been set.